Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 390, NWS Goodland, KS

July 26, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 26, 2016, 5:56 PM MDT for Yuma County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 5:56 PM MDT (23:56 UTC)
Expired
Jul 26, 2016, 6:10 PM MDT
In force
14 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WUUS53 KGLD 262356
SVRGLD
COC125-270045-
/O.NEW.KGLD.SV.W.0390.160726T2356Z-160727T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 645 PM MDT

* AT 556 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  SOUTHWEST OF WRAY...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BEECHER ISLAND AND VERNON. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 223 AND 239.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4004 10205 3978 10205 3979 10246 4000 10246
TIME...MOT...LOC 2356Z 270DEG 24KT 3987 10234 

HAIL...1.00IN
WIND...60MPH
 
$$

LUNDQUIST
1 follow-up statement
772 
WWUS53 KGLD 270010
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT TUE JUL 26 2016

COC125-270020-
/O.CAN.KGLD.SV.W.0390.000000T0000Z-160727T0045Z/
YUMA CO-
610 PM MDT TUE JUL 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4004 10205 3978 10205 3979 10246 4000 10246
TIME...MOT...LOC 0008Z 270DEG 24KT 3987 10222 

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:23 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 26, 5:23 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT TUE JUL 26 2016

.UPDATE...
Issued at 434 PM MDT Tue Jul 26 2016

Primary forecast concern in the near term will be evolution of
small convective complex now entering the northwestern CWA. Fairly
large outflow boundary accelerating from this area and with
moist...unstable and weakly capped airmass in place see no reason
that storms wont continue to move east through the next few hours
at least. Some disagreement between CAM HRRR and RAP with respect
to evolution of storms. HRRR brings fairly large swath of storms
across the entire area...while RAP tends to favor storms building
to the south into instability axis which limits overall easterly
movement into Kansas. Both solutions seem viable and at this time
have chosen to increase PoPs and shift things as far east as Colby
through the early evening. Confidence definitely decreases with
time however so outside of portions of eastern Colorado cannot
ramp up probabilities too much.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 144 PM MDT Tue Jul 26 2016

the short term forecast focus is on the possibility of
thunderstorms tonight and initiating again on Wednesday
afternoon.

The upper pattern increases in amplitude as the upper ridge
builds over the west and an upper trough deepens over the
Mississippi valley region in response. Upper flow over the
forecast area will turn from west to northwesterly and bring a
series of short wave troughs across the central high plains region
over the next few days. The first significant short wave trough
will move across the forecast area around midnight and the second
one will move through around 03Z Wednesday evening.

Storms developing over the palmer ridge and along the front range
of Colorado this afternoon will continue to develop and move east
over the plains through the remainder of the afternoon and early
evening. As these storms move east and approach the eastern
Colorado border, expect storms to dissipate as they continue east
overnight. Another area of storms is expected to develop over the
Dakotas and Nebraska, which will stay mostly north of the forecast
area as the upper short wave trough tracks across the northern and
central plains overnight. Some of the convective activity may
make it into southern Nebraska after midnight.

The scenario repeats on Wednesday, but appears to take a further
south track. This will expose a larger portion of the forecast
area to the possibility of thunderstorms. Also expect the earlier
timing of the short wave trough aloft to assist in thunderstorms
development earlier in the day. Have therefore started an increase
in thunderstorm coverage during the afternoon hours over much of
the forecast area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1232 PM MDT Tue Jul 26 2016

High pressure will be in place over the southwestern U.S. on
Thursday with subtle troughing to the east. A relatively potent
shortwave trough and associated theta-e boundary will pivot down
from the northwest, across the CWA late on Thursday. Good forcing
combined with CAPE in the 1000 to 2000 J/kg range, and deep layer
shear of near 50 kts will allow for thunderstorms to become severe
during the late afternoon and early evening. There is some
disagreement regarding the longevity of the convective activity with
the GFS ending storm potential before midnight and the ECMWF hanging
on through the night and into Friday morning.

Another shortwave will slide across the region Friday afternoon and
give us another chance of thunderstorms. Instability will be good
once more; however, deep layer shear will be disconnected to the
north and upper level support a bit weaker thus strength and
coverage is expected to be less than Thursday's activity.

The southwestern ridge slides east as we head into Saturday and
Sunday, drying thins out across the Plains and allowing temperatures
to rise above normal. Only slight PoP chances are in the forecast
mainly during the late afternoon/early evening. Temperatures will
rise into the middle 90s on Sunday with upper 90s possible as we
head into Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 517 PM MDT Tue Jul 26 2016

Possibility of thunderstorms impacting GLD and to a lesser degree
MCK will be primary forecast concerns. Line of convection
beginningto organize and move to the southeast. More growth
occurring on southern flank of system and expect that there may
be a more southerly shift in storm in the next 3 hours.
Thunderstorms will be near KGLD vicinity between 01 and 03z...but
confidence low that storm will actually impact the terminal. If
storms do make it...expect period of possibly mvfr conditions and
strong winds. Otherwise...vfr conditions expected for the period.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...LOCKHART
LONG TERM...TL
AVIATION...JRM
Hazardous weather outlook, Jul 26, 11:12 AM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT TUE JUL 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1112 AM MDT TUE JUL 26 2016 /1212 PM CDT TUE JUL 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS
THE AREA FROM WEST TO EAST DURING THE LATE AFTERNOON AND OVERNIGHT
HOURS. STORMS ARE EXPECTED MAINLY NORTH OF U.S. HIGHWAY 40 AND
WILL BE MORE NUMEROUS TO THE WEST DURING THE EARLY EVENING AND
MORE NUMEROUS TO THE NORTH DURING THE LATE EVENING AND OVERNIGHT
HOURS. ISOLATED SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
CENTRAL HIGH PLAINS REGION EACH AFTERNOON AND EVENING FROM
WEDNESDAY THROUGH FRIDAY. SOME OF THESE STORMS COULD BECOME
SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 26, 4:57 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT TUE JUL 26 2016

COZ090-091-262315-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
457 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 515 PM MDT...

AT 457 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 16 MILES NORTHEAST OF ARICKAREE SCHOOL TO 10
MILES SOUTHEAST OF COPE TO NEAR FLAGLER. MOVEMENT WAS EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLAGLER...SEIBERT...VONA...HEARTSTRONG...KIRK...ABARR AND JOES.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
412.

LAT...LON 3933 10316 3957 10306 3957 10280 3995 10280
      4001 10246 3953 10245 3916 10289 3920 10315
TIME...MOT...LOC 2257Z 271DEG 21KT 3987 10276 3954 10275 3927 10307

LUNDQUIST
Special weather statement, Jul 26, 5:13 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT TUE JUL 26 2016

COZ091-262330-
KIT CARSON COUNTY CO-
513 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIT CARSON COUNTY
UNTIL 530 PM MDT...

AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLAGLER...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLAGLER AND SEIBERT.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 395 AND
408.

LAT...LON 3923 10308 3936 10308 3940 10280 3922 10281
TIME...MOT...LOC 2313Z 268DEG 14KT 3930 10301

LUNDQUIST
Special weather statement, Jul 26, 5:15 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT TUE JUL 26 2016

COZ090-091-262330-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
515 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA AND CENTRAL KIT
CARSON COUNTIES UNTIL 530 PM MDT...

AT 515 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 16 MILES SOUTH OF ECKLEY TO 9 MILES NORTH OF
STRATTON TO 12 MILES SOUTHEAST OF FLAGLER. MOVEMENT WAS EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STRATTON...FLAGLER...SEIBERT...BETHUNE...VONA...
VERNON AND HEARTSTRONG.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 392 AND 430.
 HIGHWAY 385 BETWEEN MILE MARKERS 195 AND 239.

LAT...LON 3934 10311 3957 10299 3957 10280 3992 10280
      3996 10278 3995 10266 4002 10218 3943 10220
      3907 10271 3910 10316
TIME...MOT...LOC 2315Z 269DEG 28KT 3988 10252 3944 10254 3913 10297

LUNDQUIST
Special weather statement, Jul 26, 5:28 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT TUE JUL 26 2016

COZ090>092-262345-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
528 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY IN
NORTHEASTERN COLORADO...KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES
IN EAST CENTRAL COLORADO UNTIL 545 PM MDT...

AT 527 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 18 MILES NORTHWEST OF BONNY RESERVOIR TO 5
MILES NORTHWEST OF BETHUNE TO 7 MILES EAST OF BOYERO. MOVEMENT WAS
EAST AT 30 MPH.

HALF INCH TO PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...STRATTON...SEIBERT...BONNY RESERVOIR...BETHUNE...
VONA AND IDALIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 396 AND 436.
 HIGHWAY 385 BETWEEN MILE MARKERS 187 AND 231.

LAT...LON 3910 10316 3940 10296 3957 10289 3957 10280
      3976 10280 3988 10275 3993 10206 3934 10219
      3887 10297 3886 10316
TIME...MOT...LOC 2327Z 271DEG 24KT 3980 10240 3935 10250 3897 10314

LUNDQUIST
Special weather statement, Jul 26, 5:45 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT TUE JUL 26 2016

COZ090-270000-
YUMA COUNTY CO-
545 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
600 PM MDT...

AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF BONNY RESERVOIR...MOVING EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR...HALE...IDALIA AND BEECHER ISLAND.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 207 AND 210...AND
BETWEEN MILE MARKERS 212 AND 230.

LAT...LON 3988 10255 3990 10206 3957 10205 3957 10257
TIME...MOT...LOC 2345Z 275DEG 24KT 3972 10233

LUNDQUIST
Special weather statement, Jul 26, 5:54 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM CDT TUE JUL 26 2016

KSZ001-270015-
CHEYENNE KS-
654 PM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 715 PM CDT...

AT 654 PM CDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM 14 MILES SOUTHWEST OF HAIGLER TO NEAR BONNY RESERVOIR.
MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS.

LAT...LON 3957 10180 3957 10205 3991 10205 3992 10177
TIME...MOT...LOC 2354Z 268DEG 27KT 3986 10213 3959 10217

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:42 PM MDTSpecial Weather StatementGLDKit Carson18 min
Jul 26, 4:57 PM MDTSpecial Weather StatementGLDKit Carson18 min
Jul 26, 5:13 PM MDTSpecial Weather StatementGLDKit Carson17 min
Jul 26, 5:15 PM MDTSpecial Weather StatementGLDKit Carson15 min
Jul 26, 5:28 PM MDTSpecial Weather StatementGLDKit Carson17 min
Jul 26, 5:40 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson30 min
Jul 26, 5:45 PM MDTSpecial Weather StatementGLDYuma15 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.